Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast

Leonid V. Berlyand, Houman Owhadi

Research output: Contribution to journalArticle

39 Citations (Scopus)

Abstract

We consider linear divergence-form scalar elliptic equations and vectorial equations for elasticity with rough (L(Ω),Ω ⊂ ℝd) coefficients a(x) that, in particular, model media with non-separated scales and high contrast in material properties. While the homogenization of PDEs with periodic or ergodic coefficients and well separated scales is now well understood, we consider here the most general case of arbitrary bounded coefficients. For such problems, we introduce explicit and optimal finite dimensional approximations of solutions that can be viewed as a theoretical Galerkin method with controlled error estimates, analogous to classical homogenization approximations. In particular, this approach allows one to analyze a given medium directly without introducing the mathematical concept of an ε family of media as in classical homogenization. We define the flux norm as the L2 norm of the potential part of the fluxes of solutions, which is equivalent to the usual H1-norm. We show that in the flux norm, the error associated with approximating, in a properly defined finite-dimensional space, the set of solutions of the aforementioned PDEs with rough coefficients is equal to the error associated with approximating the set of solutions of the same type of PDEs with smooth coefficients in a standard space (for example, piecewise polynomial). We refer to this property as the transfer property. A simple application of this property is the construction of finite dimensional approximation spaces with errors independent of the regularity and contrast of the coefficients and with optimal and explicit convergence rates. This transfer property also provides an alternative to the global harmonic change of coordinates for the homogenization of elliptic operators that can be extended to elasticity equations. The proofs of these homogenization results are based on a new class of elliptic inequalities. These inequalities play the same role in our approach as the div-curl lemma in classical homogenization.

Original languageEnglish (US)
Pages (from-to)677-721
Number of pages45
JournalArchive for Rational Mechanics and Analysis
Volume198
Issue number2
DOIs
StatePublished - Apr 7 2010

Fingerprint

Homogenization
Fluxes
Norm
Coefficient
Approximation
Finite-dimensional Approximation
Elasticity
Rough
Galerkin methods
Change of coordinates
Materials properties
Optimal Approximation
Approximation Space
Curl
Piecewise Polynomials
Polynomials
Elliptic Operator
Galerkin Method
Material Properties
Elliptic Equations

All Science Journal Classification (ASJC) codes

  • Analysis
  • Mathematics (miscellaneous)
  • Mechanical Engineering

Cite this

@article{bebf295036e84c8c8947d83b7e82363c,
title = "Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast",
abstract = "We consider linear divergence-form scalar elliptic equations and vectorial equations for elasticity with rough (L∞(Ω),Ω ⊂ ℝd) coefficients a(x) that, in particular, model media with non-separated scales and high contrast in material properties. While the homogenization of PDEs with periodic or ergodic coefficients and well separated scales is now well understood, we consider here the most general case of arbitrary bounded coefficients. For such problems, we introduce explicit and optimal finite dimensional approximations of solutions that can be viewed as a theoretical Galerkin method with controlled error estimates, analogous to classical homogenization approximations. In particular, this approach allows one to analyze a given medium directly without introducing the mathematical concept of an ε family of media as in classical homogenization. We define the flux norm as the L2 norm of the potential part of the fluxes of solutions, which is equivalent to the usual H1-norm. We show that in the flux norm, the error associated with approximating, in a properly defined finite-dimensional space, the set of solutions of the aforementioned PDEs with rough coefficients is equal to the error associated with approximating the set of solutions of the same type of PDEs with smooth coefficients in a standard space (for example, piecewise polynomial). We refer to this property as the transfer property. A simple application of this property is the construction of finite dimensional approximation spaces with errors independent of the regularity and contrast of the coefficients and with optimal and explicit convergence rates. This transfer property also provides an alternative to the global harmonic change of coordinates for the homogenization of elliptic operators that can be extended to elasticity equations. The proofs of these homogenization results are based on a new class of elliptic inequalities. These inequalities play the same role in our approach as the div-curl lemma in classical homogenization.",
author = "Berlyand, {Leonid V.} and Houman Owhadi",
year = "2010",
month = "4",
day = "7",
doi = "10.1007/s00205-010-0302-1",
language = "English (US)",
volume = "198",
pages = "677--721",
journal = "Archive for Rational Mechanics and Analysis",
issn = "0003-9527",
publisher = "Springer New York",
number = "2",

}

Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast. / Berlyand, Leonid V.; Owhadi, Houman.

In: Archive for Rational Mechanics and Analysis, Vol. 198, No. 2, 07.04.2010, p. 677-721.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Flux Norm Approach to Finite Dimensional Homogenization Approximations with Non-Separated Scales and High Contrast

AU - Berlyand, Leonid V.

AU - Owhadi, Houman

PY - 2010/4/7

Y1 - 2010/4/7

N2 - We consider linear divergence-form scalar elliptic equations and vectorial equations for elasticity with rough (L∞(Ω),Ω ⊂ ℝd) coefficients a(x) that, in particular, model media with non-separated scales and high contrast in material properties. While the homogenization of PDEs with periodic or ergodic coefficients and well separated scales is now well understood, we consider here the most general case of arbitrary bounded coefficients. For such problems, we introduce explicit and optimal finite dimensional approximations of solutions that can be viewed as a theoretical Galerkin method with controlled error estimates, analogous to classical homogenization approximations. In particular, this approach allows one to analyze a given medium directly without introducing the mathematical concept of an ε family of media as in classical homogenization. We define the flux norm as the L2 norm of the potential part of the fluxes of solutions, which is equivalent to the usual H1-norm. We show that in the flux norm, the error associated with approximating, in a properly defined finite-dimensional space, the set of solutions of the aforementioned PDEs with rough coefficients is equal to the error associated with approximating the set of solutions of the same type of PDEs with smooth coefficients in a standard space (for example, piecewise polynomial). We refer to this property as the transfer property. A simple application of this property is the construction of finite dimensional approximation spaces with errors independent of the regularity and contrast of the coefficients and with optimal and explicit convergence rates. This transfer property also provides an alternative to the global harmonic change of coordinates for the homogenization of elliptic operators that can be extended to elasticity equations. The proofs of these homogenization results are based on a new class of elliptic inequalities. These inequalities play the same role in our approach as the div-curl lemma in classical homogenization.

AB - We consider linear divergence-form scalar elliptic equations and vectorial equations for elasticity with rough (L∞(Ω),Ω ⊂ ℝd) coefficients a(x) that, in particular, model media with non-separated scales and high contrast in material properties. While the homogenization of PDEs with periodic or ergodic coefficients and well separated scales is now well understood, we consider here the most general case of arbitrary bounded coefficients. For such problems, we introduce explicit and optimal finite dimensional approximations of solutions that can be viewed as a theoretical Galerkin method with controlled error estimates, analogous to classical homogenization approximations. In particular, this approach allows one to analyze a given medium directly without introducing the mathematical concept of an ε family of media as in classical homogenization. We define the flux norm as the L2 norm of the potential part of the fluxes of solutions, which is equivalent to the usual H1-norm. We show that in the flux norm, the error associated with approximating, in a properly defined finite-dimensional space, the set of solutions of the aforementioned PDEs with rough coefficients is equal to the error associated with approximating the set of solutions of the same type of PDEs with smooth coefficients in a standard space (for example, piecewise polynomial). We refer to this property as the transfer property. A simple application of this property is the construction of finite dimensional approximation spaces with errors independent of the regularity and contrast of the coefficients and with optimal and explicit convergence rates. This transfer property also provides an alternative to the global harmonic change of coordinates for the homogenization of elliptic operators that can be extended to elasticity equations. The proofs of these homogenization results are based on a new class of elliptic inequalities. These inequalities play the same role in our approach as the div-curl lemma in classical homogenization.

UR - http://www.scopus.com/inward/record.url?scp=77957159326&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77957159326&partnerID=8YFLogxK

U2 - 10.1007/s00205-010-0302-1

DO - 10.1007/s00205-010-0302-1

M3 - Article

VL - 198

SP - 677

EP - 721

JO - Archive for Rational Mechanics and Analysis

JF - Archive for Rational Mechanics and Analysis

SN - 0003-9527

IS - 2

ER -